Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Gastroenterology


Answer 3
  1. N-acetylcysteine. Acetaminophen overdose can produce acute drug-induced hepatitis, which can lead to fulminant hepatic failure and death. In overdose, mental status changes develop over time, typically 24 to 72 hours, which suggests that some time has elapsed since this patient ingested the acetaminophen. Acetaminophen is metabolically activated by the cytochrome P450 system to a reactive metabolite that subsequently depletes glutathione (which is required to clear drug metabolites). N-acetylcysteine can be used to replete glutathione, allowing clearance of these agents and, in many cases, allowing patients to survive acetaminophen overdose. Although there may be some role for activated charcoal early in ingestion, the patient has likely absorbed the drug completely. Likewise, serum of ipecac (to induce vomiting) and gastric lavage are unlikely to be effective at this point. Liver transplantation would be considered if the patient failed to respond to N-acetylcysteine.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 9/7/07 • kkj